Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

September 1, 2018Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 1, 2018, 3:37 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 3:37 PM CDT (20:37 UTC)
Expired
Sep 1, 2018, 3:43 PM CDT
In force
6 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Eddy County, NM, Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 204 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS54 KMAF 012037
SVRMAF
NMC015-TXC109-012100-
/O.NEW.KMAF.SV.W.0162.180901T2037Z-180901T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
337 PM CDT SAT SEP 1 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Eddy County in southeastern New Mexico...
  North central Culberson County in southwestern Texas...

* Until 400 PM CDT/300 PM MDT/.

* At 336 PM CDT/236 PM MDT/, a severe thunderstorm was located 13
  miles south of Whites City, or 27 miles east of Pine Springs,
  moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  south central Eddy and north central Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3189 10446 3200 10451 3213 10425 3193 10409
TIME...MOT...LOC 2036Z 251DEG 11KT 3199 10436 

HAIL...1.00IN
WIND...<50MPH
 
$$

33
1 follow-up statement
477 
WWUS54 KMAF 012043
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT SAT SEP 1 2018

NMC015-TXC109-012053-
/O.CAN.KMAF.SV.W.0162.000000T0000Z-180901T2100Z/
Eddy NM-Culberson TX-
343 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3189 10446 3200 10451 3213 10425 3193 10409
TIME...MOT...LOC 2041Z 251DEG 11KT 3200 10433 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:56 PM CDT, 41 minutes earlier.

Area forecast discussion, Sep 1, 2:56 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Sat Sep 1 2018

.DISCUSSION...As of 2:15 PM CDT...Welcome to the first day of
Meteorological Autumn! It will actually feel like it with a wet
week ahead with...hold on...temps below normal next week! With all
the rain that the medium range models are putting out we might be
able to grow palm trees here and see alot of green on the ground
(sorry not money!).

KMAF radar shows convection breaking out in the Davis/Guadalupe
Mtns and into the Trans Pecos. Northern Lea County didn't want to
feel left out of the party as convection is breaking out in the
northern third of the County. Adding to the party this aftn
convection is moving east out of the Sacramento Mtns. Radar
estimates show locally heavy rain in the convection.

Alrighty...off to the discussion. The Simple Water Vapor RBG
product is currently indc a ridge stretching from the Atlantic off
the NC/VA Coast southwest into Texas. A trough covers the Rockies
with the westerlies dipping south into AZ/NM. IR imagery is
showing convective clusters with cooling cloud tops across NM and
West Texas.

Medium range models are similar with the pattern for the upcoming
week. For the short-term followed the NAM Nest CAM model thru
Labor Day. There will be bouts of convection tonight...then a
little respite on Sunday with lower pops. Convection ticks up
Sunday night and even more so on Labor Day. Thought about issuing
a Flash Flood Watch for Labor Day but even with the models in
general agreement the details are not yet clear...so will continue
the SPS.

As of now...the best chance for heavy rain is in the Tuesday to
Thursday timeframe. In general models show a ridge along the mid
Atlantic Coast stretching southwest into the Southern Appalachians
and a trough in the Rockies. This will result in deep layer south
to southeast flow aloft and at the surface advecting copious
amounts of moisture from Mexico and the Gulf. Impulses moving
overhead will combine with the deep moisture to bring bouts of
convection with heavy rain possible. With all the cloud cover and
rain high temps will be in the upper 70s to mid 80s. Later on in
the week the trough moves slowly east into the Plains. A
complicating factor will be the tropical wave along the Dominican
Republic Coast. The ECMWF brings it into the Gulf early into the
week and strengthens it into a tropical cyclone. The ECMWF moves
this system west along the Gulf Coast and into Texas by the end of
the week. The GFS does not show this system. As is the
case...even though the models are in agreement with the overall
pattern the devil is definitely in the details. Will tend to
agree with the ECMWF with the evolution and location of the future
tropical system.

So what is the bottom line? A wet (potentially very wet) week
ahead with below normal temperatures. Will continue to evaluate
the need for a Flash Flood Watch as the details sort themselves
out in future model runs.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  92  74  87 /  20  30  50  60
Carlsbad                       68  89  70  86 /  60  20  40  30
Dryden                         74  95  76  94 /  10  20  50  40
Fort Stockton                  72  90  72  89 /  40  20  40  40
Guadalupe Pass                 65  83  65  81 /  60  20  40  40
Hobbs                          66  85  66  82 /  60  20  50  50
Marfa                          61  83  62  81 /  20  30  50  60
Midland Intl Airport           73  91  72  88 /  30  20  50  50
Odessa                         73  90  71  87 /  40  20  50  40
Wink                           73  92  72  90 /  60  20  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/33
Hazardous weather outlook, Sep 1, 2:20 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sat Sep 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 PM CDT Sat Sep 1 2018 /120 PM MDT Sat Sep 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon across southeast New
Mexico and the higher terrain of Southwest Texas. Strong winds,
heavy rainfall, and frequent lightning will be possible.

Thunderstorms will be possible overnight across southeast New
Mexico,the northwest Permian Basin, Upper Trans Pecos, and south to
the Davis Mountains. Strong winds, heavy rainfall, and localized
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rainfall and localized flash flooding could occur across much
of the area through Sunday. There is a more widespread threat of
flash flooding from late Monday through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 1, 2:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
259 PM CDT Sat Sep 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
259 PM CDT Sat Sep 1 2018 /159 PM MDT Sat Sep 1 2018/

...HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE STARTING LATE
SUNDAY AND CONTINUING THOUGH MOST OF THE WEEK...

A broad upper trough will set up over Arizona and New Mexico this
weekend and put Southeast New Mexico and West Texas in a
favorable position to receive several rounds of rainfall through
most of next week.

Scattered showers and thunderstorms are expected to develop over
Southeast New Mexico this afternoon, then spread east and
southeastward tonight.  Thunderstorms are expected to redevelop
over the Permian Basin Sunday night. Heavy rainfall and localized
flash flooding will be possible with these showers and storms.

The upper trough is expected to remain just west of the region
through at least Wednesday, which will promote the development
of multiple rounds of showers and thunderstorms.  Rainfall
amounts of 1 to 3 inches could occur over portions of the forecast
area from Labor Day to Wednesday, although there are some
indications rain chances could last through the week. As a
result, there will be the threat for more widespread flash
flooding on these days.

Everyone is encouraged to keep abreast of the latest forecasts,
and hazardous weather watches and warnings during Labor Day
weekend.  Be attentive to your surroundings, and have a plan to
reach higher ground in the event of flash flooding.  Keep track
of the latest weather information at weather.gov/midland, NOAA
Weather Radio, or your favorite media outlet.
Special weather statement, Sep 1, 3:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT SAT SEP 1 2018

NMZ028-TXZ058-012115-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
330 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

At 330 PM CDT/230 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Whites City, or 25 miles east of Pine
Springs, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Malaga.

LAT...LON 3202 10451 3236 10392 3210 10374 3187 10440
TIME...MOT...LOC 2030Z 243DEG 13KT 3198 10439

33
Special weather statement, Sep 1, 3:32 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
232 PM MDT SAT SEP 1 2018

NMZ029-012115-
Northern Lea County NM-
232 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 315
PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 10306 3319 10335 3331 10347 3355 10306
TIME...MOT...LOC 2031Z 237DEG 17KT 3329 10327

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:07 PM CDTAreal Flood AdvisoryMAFCulberson113 min
Aug 31, 11:41 PM CDTAreal Flood AdvisoryMAFCulberson2 hr
Sep 1, 2:05 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Sep 1, 3:20 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves115 min
Sep 1, 3:27 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves2 hr
Sep 1, 3:32 PM CDTSpecial Weather StatementMAFYoakum43 min
Sep 1, 4:15 PM CDTSpecial Weather StatementMAFLoving45 min
Sep 1, 4:17 PM CDTSpecial Weather StatementMAF28 min
Sep 1, 4:34 PM CDTSpecial Weather StatementMAFPecos26 min
Sep 1, 4:47 PM CDTAreal Flood AdvisoryMAFGaines118 min
Sep 1, 5:01 PM CDTSevere Thunderstorm WarningMAFGaines29 min
Sep 1, 5:06 PM CDTSpecial Weather StatementMAFPecos24 min
Sep 1, 5:13 PM CDTAreal Flood AdvisoryMAFGaines, Loving, Winkler2 hr
Sep 1, 5:31 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos119 min
Sep 1, 5:36 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines, Winkler114 min
Sep 1, 5:47 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Loving, Reeves, Ward58 min
Sep 1, 6:14 PM CDTAreal Flood AdvisoryMAFEctor, Ward, Winkler61 min
Sep 1, 6:45 PM CDTSpecial Weather StatementMAFEctor30 min
Aug 31, 10:07 PM CDTAreal Flood AdvisoryMAFEddy113 min
Sep 1, 12:03 AM CDTAreal Flood AdvisoryMAFEddy3 hr
Sep 1, 3:09 PM CDTAreal Flood AdvisoryMAFLea111 min
Sep 1, 3:30 PM CDTSpecial Weather StatementMAFEddy45 min
Sep 1, 3:41 PM CDTSpecial Weather StatementMAFEddy34 min
Sep 1, 3:56 PM CDTAreal Flood AdvisoryMAFLea2 hr
Sep 1, 4:00 PM CDTAreal Flood AdvisoryMAFEddy, Lea2 hr
Sep 1, 4:19 PM CDTSpecial Weather StatementMAFLea41 min
Sep 1, 4:27 PM CDTSpecial Weather StatementMAFLea48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.